Alert archive / Illinois / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Oct 23, 2021, 12:53 PM CDT for 9 counties in Illinois; Clark County, Scotland County, Missouri; 9 counties in Iowa. It took effect at Oct 24, 2021, 1:00 AM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2021, 12:53 PM CDT (17:53 UTC)
- In effect from
- Oct 24, 2021, 1:00 AM CDT
- Expired
- Oct 25, 2021, 2:53 AM CDT
- In force
- 26 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WGUS63 KDVN 231753 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Quad Cities IA IL 1253 PM CDT Sat Oct 23 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-240200- /O.NEW.KDVN.FF.A.0006.211024T0600Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 1253 PM CDT Sat Oct 23 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... The National Weather Service in Quad Cities has issued a * Flash Flood Watch for portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * From late tonight through Monday morning. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Rainfall amounts of 2 to 4 inches is possible. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ McClure
6 follow-up statements
623 WGUS63 KDVN 240141 FFADVN Flood Watch National Weather Service Quad Cities IA IL 841 PM CDT Sat Oct 23 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-240945- /O.CON.KDVN.FF.A.0006.211024T0600Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 841 PM CDT Sat Oct 23 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT SUNDAY THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * From 1 AM CDT Sunday through Monday morning. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Rainfall amounts of 2 to 4 inches is possible. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Ervin
687 WGUS63 KDVN 240820 FFADVN Flood Watch National Weather Service Quad Cities IA IL 320 AM CDT Sun Oct 24 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-241630- /O.CON.KDVN.FF.A.0006.000000T0000Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 320 AM CDT Sun Oct 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * Through Monday morning. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Rainfall amounts of 2 to 4 inches is possible. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Gibbs
229 WGUS63 KDVN 241527 FFADVN Flood Watch National Weather Service Quad Cities IA IL 1027 AM CDT Sun Oct 24 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-242330- /O.CON.KDVN.FF.A.0006.000000T0000Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 1027 AM CDT Sun Oct 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * Through Monday morning. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Rainfall amounts of 2 to 4 inches are possible. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 12
644 WGUS63 KDVN 242000 FFADVN Flood Watch National Weather Service Quad Cities IA IL 300 PM CDT Sun Oct 24 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-250400- /O.CON.KDVN.FF.A.0006.000000T0000Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 300 PM CDT Sun Oct 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * Through Monday morning. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Rainfall amounts of 2 to 4 inches are possible. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ McClure
982 WGUS63 KDVN 250131 FFADVN Flood Watch National Weather Service Quad Cities IA IL 831 PM CDT Sun Oct 24 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-250945- /O.CON.KDVN.FF.A.0006.000000T0000Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 831 PM CDT Sun Oct 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... The Flash Flood Watch continues for * Portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland. * Until 7 AM CDT Monday. * Multiple rounds of showers and thunderstorms with heavy rainfall are expected across the area. Total rainfall amounts of 2 to 4 inches by Monday morning in southeast Iowa and west central Illinois. Overnight rainfall of 0.5 to 1.0 inch may cause isolated flash flood problems overnight. * Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Ervin
053 WGUS63 KDVN 250753 FFADVN Flood Watch National Weather Service Quad Cities IA IL 253 AM CDT Mon Oct 25 2021 IAZ067-068-077-078-087>089-098-099-ILZ015>018-024>026-034-035-MOZ009- 010-250900- /O.CAN.KDVN.FF.A.0006.000000T0000Z-211025T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Muscatine-Scott-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough-Scotland-Clark- Including the cities of Carthage, Mount Pleasant, Oquawka, Fairfield, Keosauqua, Burlington, Wapello, Monmouth, Kahoka, Macomb, Fort Madison, Memphis, Rock Island, Bettendorf, Princeton, Hennepin, Davenport, Geneseo, Washington, Moline, Muscatine, and Aledo 253 AM CDT Mon Oct 25 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Illinois, Iowa and northeast Missouri, including the following areas, in Illinois, Bureau, Hancock, Henderson, Henry IL, McDonough, Mercer, Putnam, Rock Island and Warren. In Iowa, Des Moines, Henry IA, Jefferson, Lee, Louisa, Muscatine, Scott, Van Buren and Washington. In northeast Missouri, Clark and Scotland has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed any road closures. $$ Gross
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Oct 23, 11:20 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 23, 11:20 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1120 AM CDT Sat Oct 23 2021 ...HYDROLOGY UPDATE... ...AVIATION UPDATE... .SYNOPSIS... Issued at 225 AM CDT Sat Oct 23 2021 Early morning satellite imagery shows mid level clouds south of I-80 keeping temperatures slightly warmer there in the upper 30s and lower 40s. Elsewhere, temperatures were in the low to mid 30s in the counties where a frost/freeze headline is in effect. MSAS surface analysis shows surface ridge extending from central MN towards eastern IA, with many surface obs reporting calm winds early this morning. The warm front that will bring widespread precipitation on Sunday, is currently draped across northern KS through south central MO. && .SHORT TERM...(Today and Tonight) ISSUED AT 225 AM CDT Sat Oct 23 2021 No changes to current frost/freeze headlines. Quiet and dry conditions are expected today, with slightly below normal high temperatures. After a cold frosty start, much of the area will see mostly sunny skies through the day with winds turning easterly. Went with the NBM for highs today, which has readings mainly in the middle to upper 50s. Attention then turns to the strong eastern CO low and associated warm front that will lift north over MO overnight. Mid and high level clouds will increase this evening keeping temperatures warmer overnight than this morning. However, some patchy frost is still not out of the question over northern IL early Sunday. After looking at model trends, moisture profiles, and warm front placement, have slowed the arrival of rain chances slightly early Sunday. Strong lift, rich 850mb theta-e air, and negative 700-500mb theta-e lapse rates will result in widespread stratiform rain, with embedded thunder entering our northeast MO, southeast IA, and west central IL counties just prior to 12z Sunday. A quick half inch of rain is possible prior to sunrise. .LONG TERM...(Sunday through Friday) ISSUED AT 255 AM CDT Sat Oct 23 2021 Key Messages: 1. Widespread rain and thunderstorms Sunday into Monday. 2. Midweek system to bring more rain and even some thunder to the area. 3. May see some strong to severe storms and flooding Sunday afternoon. Discussion: Progression of the largescale pattern has not changed with this forecast iteration. A warm front will stall either just south or just into the CWA Sunday as seasonably high PWATs move into the area. Lifting over these boundaries will lead to heavy rain across the area. The closed upper level low will move east into the area on Sunday and continue to produce ascent for precip. Once the low moves east, the wraparound will continue precip into Monday. Weak ridging builds back into the area before another strong wave midweek. This wave has slowed a little and in some guidance begins to close off and try to swing negative over the area. Additional heavy rainfall is possible with this system as well. Another frost/freeze is possible Monday night mainly north of highway 34. After this ridging builds in for next weekend along with quieter weather. Most attention in this shift was focused on the heavy rain event Sunday into Monday. There remains a conditional threat for severe weather as well in the afternoon. Let's first dive into the synoptic pattern. Latest guidance would suggested a northern shift to the heaviest rain as the H92 and H85 lows are further north. This is represented in the 00z guidance, except for the GEM where the NAM/GFS pull the front further north and the ECM is where the US models were 24 hours ago. So the question of where is not more clear with this run. To throw a larger wrench into this, the CAMs are south with the heavier rainfall. CAMs are great with mode, but not that good with location. Still, this doesn't add more confidence to where the heaviest rainfall will occur. With the latest guidance, anywhere south of Hwy 30 could see the band with the most consistent signal being near the IA/MO border. As far as QPF goes, still think 2 to 4 in the band is reasonable with higher amounts possible. PWATs along the front push 1.5 inches which is near record for this time of year. With the strong synoptic lift, aided by convective elements, we will see some heavy rain that may lead to localized flash flooding. A flash flood watch will likely be needed later today if we can nail down a better threat area. I do think the rain will be the main threat with this system. Now to the severe threat. SPC has a marginal risk for most of the area, a slight for some of the south and an enhanced for the far southern counties. The slight and enhanced are for a hail threat. I am not confident we will see much from a severe threat. There is no doubt sufficient shear for llvl rotation. Not sure the repeated bouts of convection will allow for enough llvl CAPE to build for a tornado threat. Nonetheless with the shear, the 2% makes sense. As far as the hail and enhanced goes, think that the hail threat is actually not that high. While we have shear and could see elevated hailers, the overall environment for large hail is not that good for us. Think there will be an over abundance of hail embryos and thus will compete with each other to get large. We will likely see a lot of pea sized hail storms and maybe a quarter here or there. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1107 AM CDT Sat Oct 23 2021 Starting the TAF period out calm, with light easterly winds and relatively clear skies. Through the day, clouds will be on the rise. This evening and tonight, low clouds and rain will begin to push in from the south, quickly dropping cigs to 500-1000 ft, and visibilities will also be reduced to 2-4 SM. These conditions will last through the day tomorrow, as the system will be slow to move out. Rainfall can be heavy at times and embedded thunderstorms will also be possible, especially at BRL. Right now, will stick with forecast for IFR conditions moving in from the south around 06Z and filling much of the area by 15Z. Some LIFR conditions cannot be ruled out tomorrow morning at BRL and MLI, but will further evaluate this potential in the next forecast run. && .HYDROLOGY... Issued at 1107 AM CDT Sat Oct 23 2021 Given the chance for heavy rain, with some seeing 2 to 4 inches or more, there is potential for river rises Sunday. Heaviest rainfall is currently forecast to fall along and south of Interstate 80, leading to potential impacts along the Rock, Skunk, La Moine and Fox Rivers. Based on most of the ensemble guidance, a high end event would put these rivers into flood with the La Moine having the best chance. River forecasts are not reflecting this heavy rainfall yet, but these rivers will likely see rises if this heavy rain does fall for an extended period. Stay tuned for future updates, as headlines may be necessary. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gross SHORT TERM...Gross LONG TERM...Gibbs AVIATION...Gunkel HYDROLOGY...Gunkel
Hazardous weather outlook, Oct 23, 9:11 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 911 AM CDT Sat Oct 23 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 911 AM CDT Sat Oct 23 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are possible later tonight south of highway 34 in Iowa, with heavy rain and small hail the main threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Heavy rain and thunderstorms are expected Sunday into Monday. Rainfall of 2 to 4 inches is forecast for areas near the Iowa and Missouri borders. Localized flash flooding and rises on area rivers are possible. There is also a threat for severe thunderstorms, mainly south of a line from Fairfield, Iowa to Macomb, Illinois on Sunday. The main threat from these storms would be large hail and a lesser threat of isolated tornadoes and damaging wind. Another system is expected to push through the region midweek, bringing more showers and storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for today and tonight.
Nearby
Flash Flood Watches in Illinois, 2021Flash Flood Watches in Iowa, 2021Flash Flood Watches in Missouri, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.